ringing in my ears

Question

I was diagnosed with HIV a couple of months ago. What led me to get tested was multiple trips to the ER with chest pain, some shortness of breath and a feeling of blacking out. For a year I was told it was anxiety. Long story short.....I had several types of testing including stress test, xrays and an HIV test. Before testing posative I was prescribed Lexapro as well as Ambien, which I have been taking for about two months. The HIV doctor also had me take Bactrim for the last month for swollen lymph nodes. The chest pain has gone away, but recently the anxiety attacks have started again. I am not on anti-retrovirals yet. In the last week since I finished the Bactrim I have had 3 anxiety attacks and my ears have not stopped ringing. Also, over the last couple of years I have had periodic numbness in my ears. Any idea why or what could be causing this constant ringing in my ears. I read that Ambien might attribute to this. .....Was wondering if the HIV infection could be contributing. Thank You

Answer

HIV infection or related problems can occasionally contibute to some ear problems (such as pressure on nerves due to swollen lymph nodes or nerve irritation from direct infection from HIV or another virus -such as herpes simplex/zoster). A good history and physical examination is important to sort out possible contributing factors to the ringing (often called tinnitus which is a fairly common condition in the general population). KH